Texas, 2013

Hail in Texas, January 29, 2013

January 29, 2013 · NWS EWX · 1 event in 1 county or zone

An upper level trough brought a cold front across the region. Scattered showers and thunderstorms developed across eastern portions of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough brought a cold front across the region. Scattered showers and thunderstorms developed across eastern portions of the region. One of the thunderstorms produced large hail in Lee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 29, 6:32 PM CST, 33 minutes earlier.

Area forecast discussion, Jan 29, 6:32 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CST TUE JAN 29 2013

.UPDATE...
EXPANDED WIND ADVISORY TO COVER ENTIRE CWA.

&&

.DISCUSSION...
SFC PRESSURE GRADIENTS ARE VERY TIGHT IN THE WAKE OF THE FRONTAL
BOUNDARY...00Z SFC OBS CONFIRM SEVERAL LOCATIONS WITH WINDS OF 25
TO 35 MPH WITH GUSTS NEAR 40 MPH. THE STRONG WINDS WILL CONTINUE
THIS EVENING. HAVE THEREFORE EXPANDED THE PREVIOUS WIND ADVISORY
TO INCLUDE THE REMAINDER OF THE CWA. PRESSURE GRADIENTS WILL
WEAKEN LATER TONIGHT...WITH WINDS EXPECTED TO FALL BELOW ADVISORY
CRITERIA AROUND MIDNIGHT. HOWEVER...BREEZY NORTH TO NORTHWEST
WINDS OF 15 TO 25 MPH WILL CONTINUE INTO THE OVERNIGHT HOURS.

&&

.PREV DISCUSSION... /ISSUED 532 PM CST TUE JAN 29 2013/

AVIATION...
COLD FRONT NEAR THE I35 CORRIDOR WILL CONTINUE TO PUSH SEWD WITH
ISOLD SHRA/TSRA JUST BEHIND THE FRONT SKIRTING RAPIDLY NEWD. VFR
CONDITIONS PREVAILING THIS AFTERNOON...HOWEVER BRIEF MVFR
CONDITIONS ARE POSSIBLE WITH SHRA/TSRA UNTIL ABOUT 02Z WHEN THE
CONVECTION WILL SHIFT EASTWARD INTO EAST TX. VFR CONDITIONS WILL
PREVAIL OVERNIGHT INTO WEDNESDAY AS A COOL DRY RIDGE OF HIGH
PRESSURE BUILDS INTO S TX. SLY WINDS AT 10-20 AHEAD OF THE FRONT
WILL SHIFT TO NWLY AT 15-20 KNOTS WITH HIGHER GUSTS.

PREV DISCUSSION... /ISSUED 329 PM CST TUE JAN 29 2013/

DISCUSSION...
SLOWING TREND OF THE UPPER LEVEL TROUGH HAS RESULTED IN SLIGHTLY
MORE COVERAGE OF CONVECTION ALONG THE COLD FRONT. THIS TREND IS
NOT EXPECTED TO CONTINUE INTO THE EVENING...AND A WEAKENING TREND
IS ALREADY OCCURRING OVER THE WESTERN HILL COUNTRY. THIS MEANS LOW
CHANCES OF MEANINGFUL RAIN FOR AUSTIN AND EVEN LESS POTENTIAL FOR
SAN ANTONIO. FARTHER EAST...CONVECTION COULD REORGANIZE ALONG THE
LEADING EDGE OF THE FRONT THIS EVENING AS THE DEEP ATMOSPHERIC
MIXING SETTLES DOWN TO ENABLE MORE CONVERGENCE ALONG THE BOUNDARY.
A FEW STRONG STORMS WILL REMAIN POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING...WITH BEST CHANCES REVERTED TO ALONG AND NORTH OF
HIGHWAY 71 AS WAS PREDICTED EARLIER THIS MORNING. DUE TO THE
MIXING OF THE DRY SLOT...STORMS ARE STILL EXPECTED TO FALL SHORT
OF SEVERE LEVELS.

WINDS FOR THE WIND ADVISORY AREA REMAINS ON TRACK TO REACH INTO
THE PREVIOUSLY SELECTED WESTERN COUNTIES THROUGH THIS
EVENING...ALTHOUGH THE WIND INCREASE IS GETTING A LATE START. AS A
RESULT OF THE LATE START...THE GUST POTENTIAL OVER 50 MPH HAS BEEN
REDUCED...AND THE LIKELY TOP GUSTS ARE PROBABLY CLOSER TO 45 MPH.
FIRE WEATHER IMPACTS FROM THE SLOWER FRONT ARE NOTED BELOW.

EXTRA WARMING TODAY...PLUS MORE OF A WESTERLY COMPONENT TO THE
WINDS TONIGHT...MEANS OVERNIGHT LOW TRENDS ARE UP...MIXING FROM
ALOFT WILL CONTRIBUTE TO THE MOST COOLING...AND THERE IS PROBABLY
A BETTER CHANCE FOR A FREEZE FOR MORE AREAS THURSDAY MORNING AS
THE COLD/DRY AIR ADVECTION PATTERN LASTS LONGER DURING THE DAY
WEDNESDAY.

A DRY ZONAL PATTERN ALOFT FINISHES OUT THE WORK WEEK FOR A QUICK
RETURN BACK TO ABOVE NORMAL TEMPERATURES FRIDAY. SURFACE RIDGING
REINFORCEMENTS FROM THE NE WILL HELP KEEP NIGHTTIME TEMPERATURES
COOLER THIS WEEKEND. A BRIEF PERIOD OF MOISTURE POOLING IS
POSSIBLE MONDAY FOLLOWED BY ANOTHER FRONT...SO WILL KEEP THIS
PERIOD DRY FOR NOW. THE MONDAY FRONT IS ALSO WEAK...SO THIS
PROGRESSIVE PATTERN LEAVES A FORECAST IN LOW CONFIDENCE FOR
CONTINUED MILD AND DRY WEATHER.

FIRE WEATHER...
RFW CONFIGURATION REMAINS ON TRACK FOR THE FIRST 24 HOURS...WITH
THE DELAY OF THE FRONT EVEN MORE LIKELY TO RESULT IN OCCASIONAL
CRITICAL FIRE WEATHER CONDITIONS IN THE OVERNIGHT HOURS. THE RFW
FOR CENTRAL AND EASTERN COUNTIES HAS BEEN EXTENDED THRU 6 PM...DUE
TO SLOWING OF THE UPPER TROUGH. MIN RH VALUES COULD BE IMPROVED AS
A RESULT OF THIS TREND BUT THE TIMING OF THE RH MINS AND THE
STRONGEST WIND WILL NOW TARGET THE MIDDLE OF THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              43  62  37  67  42 /  20  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  43  61  30  66  36 /  20  -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     43  63  33  66  39 /  -   -    0   0   0
BURNET MUNI AIRPORT            41  59  30  66  39 /  20  -    0   0   0
DEL RIO INTL AIRPORT           43  65  34  69  42 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        42  61  33  66  39 /  20  -    0   0   0
HONDO MUNI AIRPORT             42  66  31  69  37 /   0  -    0   0   0
SAN MARCOS MUNI AIRPORT        44  62  32  67  39 /  10  -    0   0   0
LA GRANGE - FAYETTE REGIONAL   45  63  35  65  42 /  40  10   0   0  -
SAN ANTONIO INTL AIRPORT       44  64  35  67  41 /  -   -    0   0   0
STINSON MUNI AIRPORT           44  65  34  68  40 /  -   -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FRIO...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...LLANO...MEDINA...
TRAVIS...WILLIAMSON...WILSON.

WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

RED FLAG WARNING UNTIL NOON CST WEDNESDAY FOR THE FOLLOWING
COUNTIES: DIMMIT...EDWARDS...KINNEY...MAVERICK...REAL...UVALDE...
VAL VERDE...ZAVALA.

&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...25
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Jan 29, 3:13 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
313 PM CST TUE JAN 29 2013

TXZ171>173-183>194-202>209-217>225-228-302115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
313 PM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL BRING A
CHANCE OF STRONG THUNDERSTORMS OVER CENTRAL TEXAS LATE TODAY AND
VERY WINDY CONDITIONS OVER ALL OF SOUTH CENTRAL TEXAS LATE TODAY
THROUGH TONIGHT.

STRONG THUNDERSTORMS OVER WEST CENTRAL TEXAS WILL MOVE ACROSS
NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS THIS AFTERNOON AND THIS
EVENING. THE PRIMARY STORM THREAT WILL BE FOR STRONG WINDS...WITH
A SECONDARY THREAT FOR LARGE HAIL...MAINLY ALONG AND NORTH OF A
LINE FROM FREDERICKSBURG TO AUSTIN TO SCHULENBURG. THE THREAT FOR
STRONG STORMS SHOULD END BY AROUND 10 PM.

BEHIND THE FRONT...WEST TO NORTHWEST WINDS 25 TO 35 MPH WITH
GUSTS UP TO 50 MPH ARE POSSIBLE ACROSS THE EDWARDS PLATEAU AND RIO
GRANDE PLAINS. A WIND ADVISORY HAS BEEN ISSUED FROM NOON THROUGH
MIDNIGHT FOR AREAS ALONG AND WEST OF A LINE FROM MOUNTAIN HOME TO
KERRVILLE TO HONDO TO DILLEY.

WINDY AND VERY DRY CONDITIONS BEHIND THE FRONT WILL PROMOTE THE
SPREAD OF FIRES LATE THIS AFTERNOON THROUGH WEDNESDAY ACROSS MUCH
OF SOUTH CENTRAL TEXAS. A RED FLAG WARNING IS IN EFFECT FOR MUCH
OF SOUTH CENTRAL TEXAS THROUGH WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A RED FLAG WARNING WILL REMAIN IN EFFECT THROUGH MIDDAY WEDNESDAY
ACROSS AREAS ALONG AND WEST OF A LINE FROM TAYLOR TO GONZALES TO
CUERO. A RED FLAG WARNING WILL CONTINUE WEDNESDAY AFTERNOON OVER
THAT PORTION OF SOUTH CENTRAL TEXAS GENERALLY BOUNDED BY JUST
WEST OF MOUNTAIN HOME TO DIVOT TO CUERO TO THRALL TO NORTH OF
BURNET.

NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR CENTRAL TEXAS THIS AFTERNOON
AND EARLY THIS EVENING.

In the hours before

Local storm report, Jan 29, 6:20 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
620 PM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             LIBERTY HILL            30.67N  97.92W
01/29/2013  M0.25 INCH       WILLIAMSON         TX   PUBLIC

&&

EVENT NUMBER EWX1300054

CVP
Local storm report, Jan 29, 6:23 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             NIEDERWALD              30.01N  97.74W
01/29/2013  M0.50 INCH       HAYS               TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1300055

CVP
Special weather statement, Jan 29, 6:23 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CST TUE JAN 29 2013

TXZ173-191>194-208-209-300100-
BASTROP-CALDWELL-FAYETTE-HAYS-LEE-TRAVIS-WILLIAMSON-
623 PM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR BASTROP...NORTHERN CALDWELL...
SOUTHEASTERN WILLIAMSON...SOUTHEASTERN TRAVIS...LEE...EASTERN HAYS
AND NORTHERN FAYETTE COUNTIES UNTIL 700 PM CST...

AT 618 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
THORNDALE TO 9 MILES EAST OF ELGIN TO UHLAND...AND MOVING EAST AT 45
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.  ONE HALF INCH HAIL WAS REPORTED AT
NIEDERWALD AT 615 PM.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LEXINGTON...
  BASTROP...
  GIDDINGS...
  SMITHVILLE...
  LA GRANGE...
  CEDAR CREEK...
  CAMP SWIFT...
  TANGLEWOOD...
  FEDOR...
  CIRCLE D-KC ESTATE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2991 9686 2991 9795 3060 9722 3047 9715
      3056 9697 3056 9693 3052 9690 3047 9689
      3036 9676 3033 9674 3032 9672
TIME...MOT...LOC 0022Z 270DEG 37KT 3047 9712 3033 9718
          2997 9772
Special weather statement, Jan 29, 6:48 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
648 PM CST TUE JAN 29 2013

TXZ193-194-300115-
BASTROP-LEE-
648 PM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR BASTROP AND LEE COUNTIES UNTIL
715 PM CST...

AT 642 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEXINGTON TO
WYLDWOOD...AND MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BASTROP...
  SMITHVILLE...
  GIDDINGS...
  CAMP SWIFT...
  FEDOR...
  ROSANKY...
  CIRCLE D-KC ESTATE...
  PAIGE...
  DIME BOX...
  PHELAN...

LAT...LON 3036 9676 3001 9710 2991 9735 3012 9756
      3051 9708 3056 9697 3056 9693 3054 9691
      3047 9689
TIME...MOT...LOC 0048Z 270DEG 42KT 3045 9691 3015 9737
Special weather statement, Jan 29, 7:04 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
704 PM CST TUE JAN 29 2013

TXZ193-194-209-300130-
BASTROP-FAYETTE-LEE-
704 PM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BASTROP...LEE AND
NORTHERN FAYETTE COUNTIES UNTIL 730 PM CST...

AT 700 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF PAIGE...OR 8 MILES SOUTHWEST
OF GIDDINGS...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GIDDINGS...
  DIME BOX...
  MANHEIM...
  LINCOLN...
  LEO...
  LEDBETTER...
  LOEBAU...
  OLD DIME BOX...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3023 9673 3019 9673 3016 9678 3015 9677
      2996 9706 3021 9716 3047 9690 3047 9688
      3033 9674 3031 9664 3029 9664
TIME...MOT...LOC 0105Z 233DEG 40KT 3017 9699

The radar

The Ft Hood radar (KGRK), 74 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
January 29, 7:05 PM CST
Where
Lee County, Giddings
Measured
1 in hail
Reported by
Public
Coordinates
30.180, -96.930

Hail size estimated at one inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422375.